Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Reno, NV

July 19, 2021Churchill County, Nevada

NWS Reno, NV issued this special weather statement at Jul 19, 2021, 3:41 PM PDT for Churchill County, Nevada. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2021, 3:41 PM PDT (22:41 UTC)
Expired
Jul 19, 2021, 4:15 PM PDT
In force
34 min
Issued by
NWS Reno, NV

County Churchill County, NV

The radar

The Elko radar (KLRX), 151 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2768 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WWUS85 KREV 192241
SPSREV

Special Weather Statement
National Weather Service Reno NV
341 PM PDT Mon Jul 19 2021
 
NVZ004-192315-
Western Nevada Basin and Range including Pyramid Lake NV-
341 PM PDT Mon Jul 19 2021

...STRONG THUNDERSTORM NEARING HIGHWAY 50 NEAR EDWARDS CREEK 
VALLEY...

At 338 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of New Pass Summit, moving northwest at 15 mph.

Heavy rain and winds in excess of 45 mph will be possible with this 
storm.

Locations impacted include...
Healy Peak and Highway 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with this storm and may lead to 
ponding of water on Highway 50. Do not drive your vehicle through 
flooded roadways.

&&

LAT...LON 3954 11752 3947 11765 3944 11764 3939 11770
      3965 11792 3976 11760
TIME...MOT...LOC 2238Z 147DEG 13KT 3948 11764 

$$

SS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 19, 1:59 PM PDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 19, 1:59 PM PDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Reno NV
159 PM PDT Mon Jul 19 2021

.SYNOPSIS...
Smoke and haze from the Tamarack and Dixie fires will produce
areas of reduced visibility and air quality. Thunderstorm chances
decrease Tuesday onward, but could return next weekend.
Seasonable summer temperatures continue through the week with
typical afternoon breezes.

&&

.DISCUSSION...
No significant changes were made to the overall weather picture for
the next few days.

Main highlights through Thursday night:

* Areas of smoke and haze continue to affect the region from the
  Dixie and Tamarack fires. Outflows from today's storms could
  influence smoke transport and regional air quality from the
  Tamarack fire this evening.

Thunderstorm threat peaks late this afternoon into the evening as
moisture, forcing, and instability along a weak mid-level short wave
lifts northeast across our region. The initial activity that had
developed south of US-50 earlier will continue to stream north and
northeast into the northern half of the state. What remains of
thunderstorm activity this evening will gradually dissipate into the
early morning hours over northern Washoe County and west-central NV.
A few storms may still be capable of producing frequent lightning,
gusty outflow winds and brief heavy downpours over burn scars or
steep terrain especially across parts of eastern Pershing and
Churchill counties. It will still be possible for these storms to
produce localized dust storm conditions over northern Washoe,
Churchill, and Pershing counties this evening.

As the weak upper wave continues to lift and exit NV tomorrow, high
pressure will build in behind and increase a much drier and stable
southwest upper flow over eastern CA and western NV through tomorrow
evening. A stray thunderstorm or two could still pop up over parts
of Mono County and adjacent portions of Lyon-Mineral counties as
residual moisture and instability permits. Hi-Res model guidance
also shows a weak mid-level upper trough passing over the central
Sierra and initiating a surge of monsoonal moisture over Mono County
this Thursday. An organized southerly mid-level flow over the
southern and central Sierra Thursday morning could moisten the
region and increase PWAT values to a 0.70"-0.85" range. This may
cause a repeat performance of a few late afternoon thunderstorms
over that area.

Other than the brief encounters with mid-summer monsoonal moisture,
seasonable daytime and overnight temperatures with typical late
afternoon zephyr breezes gusts (20-30 mph) will prevail each day
through the remainder of the this week. Isolated shower and
thunderstorm chances could increase once again going into next
weekend as the monsoonal moisture is once again drawn northward into
southern Mono and Mineral counties. This next surge of moisture
could spread into the rest of western NV this weekend. Ensemble
guidance shows PWATs once again on the move north-northwest and
ranging above 0.75 over Mono-Mineral Counties Sat-Sun.

Smoke model projections continue to indicate plenty of smoke
production from both the Dixie and Tamarack fires, assuming no major
change in fire activity. The areas of haze and smoke currently over
the main cities of far western NV and much of northeast CA-northwest
NV will continue to linger over the region. Thunderstorm activity
and accompanying gusty outflow winds will be the major influencer
and periodically alter smoke trajectories going into the evening
hours. -ayoung

&&

.AVIATION...

As long as the Tamarack fire is active its resident smoke plume
should continue to produce reduced surface visibility and lower
smoke ceilings mainly at KMEV-KCXP. Otherwise slantwise visibility
reductions could farther north around KRNO. How much influence
thunderstorm activity is going to impart upon regional smoke
plumes going into the evening is subject to question. Due to the
variability of wind patterns in/near thunderstorms, be prepared
for changing conditions into the evening at area terminals.
Tomorrow afternoon and night, a forecast change to a more westerly
wind direction should keep most smoke south of three KRNO-KCXP-
KMEV. Farther north, KSVE is likely to experience periods of lower
visibility through at least Tuesday due to smoke from the Dixie
fire.

Although thunderstorm chances today remain greatest at KMEV-KCXP-
KRNO and smaller airports in west central NV will continue to
have the the highest thunderstorm chances going into the evening.
For the other main terminals, there will be about a 20-30% chance
of a thunderstorm occurrence within 10 miles of each airport
between 20Z-02Z, except lesser probability late this afternoon at
KTRK. Even if the storms don't last that long or come close
enough, outflows ranging 20-40 mph could impact wind directions at
times. Frequent lightning along with heavy rainfall, gusty
outflow winds, hail, and flash flooding are still possible with
the stronger storm cells. -ayoung

&&

.FIRE WEATHER...

The main update this morning was to expire the Red Flag Warnings
that were originally in effect through mid-morning today for the
potential for overnight/early morning storms. Most radar returns
this morning have been more showery in nature without any recorded
lightning strikes, and do not anticipate any additional storm
development until later this afternoon.

Keep in mind that this afternoon will be the best day overall for
thunderstorms; however, we will be seeing the full push of monsoon
moisture today. As such, most storms will become wetter with
overall higher humidities and greater than a 20-25% chance of
wetting rains for most areas. As such, additional Red Flag
Warnings will not be reissued for this afternoon due to the higher
moisture content.

These storms will be faster moving so isolated strikes outside of
the main cores are still not completely out of the question. While
new fire starts are still possible, the increased moisture should
lessen the risk for new starts making large runs.

The storms this afternoon could become more organized and stronger.
A myriad of impacts are possible with these storms including: Gusty
and erratic outflow winds with sudden wind shifts, hail, lightning,
and flash flooding in steep terrain and across recent burn scars.
Area wildfires including the Tamarack Fire and Beckwourth Complex
could see the potential for south to north moving outflows with
gusts around 40 mph possible.

While ample moisture will also diminish Haines to 3-4 with good RH
recoveries, a passing shortwave trough may boost instability late
this afternoon and evening as it passes across Mono County and
into Western Nevada.

Most shower and thunderstorm activity will shift east into
Pershing, Churchill, and Mineral counties this evening before
diminishing after about midnight. A few spotty storms may form
across Mono County on Tuesday afternoon, but overall much less in
coverage expected compared to today. We will see a break in the
storm potential by Wednesday with the next chance for isolated
storms returning by the weekend. Fuentes/Brong

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 19, 3:22 PM PDT, 19 minutes before
Special Weather Statement
National Weather Service Reno NV
322 PM PDT Mon Jul 19 2021

NVZ003-192300-
Greater Reno-Carson City-Minden Area NV-
322 PM PDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR STOREY AND SOUTHERN WASHOE
COUNTIES UNTIL 400 PM PDT...

At 321 PM PDT, Doppler radar was tracking a strong thunderstorm near
Derby Dam, or 15 miles east of Reno. This storm was nearly
stationary.

Winds in excess of 40 mph along with very heavy rainfall along
Interstate 80 between Patrick and Derby Dam will be possible with
this storm.

Locations impacted include...
Lockwood, Derby Dam, Spanish Springs, Mustang and Patrick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3944 11945 3950 11967 3972 11964 3963 11931
TIME...MOT...LOC 2221Z 197DEG 3KT 3954 11954

DJ
Special weather statement, Jul 19, 3:26 PM PDT, 15 minutes before
Special Weather Statement
National Weather Service Reno NV
326 PM PDT Mon Jul 19 2021

NVZ003-004-192315-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
326 PM PDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR PYRAMID LAKE UNTIL 415 PM PDT...

At 323 PM PDT, Doppler radar was tracking a thunderstorm just north
of Sutcliffe, moving northeast at 15 mph towards Pyramid Lake.

Winds in excess of 40 mph will be possible with this storm. Heavy
rain is also accompanying the storm.

Locations impacted include...
Pyramid Lake, Sutcliffe and The Needle Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on Pyramid Lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Do not be caught on the water in a
thunderstorm.

&&

LAT...LON 3983 11957 3992 11977 4025 11968 4022 11954
      4009 11930 3991 11946
TIME...MOT...LOC 2223Z 210DEG 13KT 3994 11962

SS
Special weather statement, Jul 19, 3:41 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
341 PM PDT Mon Jul 19 2021

NVZ004-192315-
Western Nevada Basin and Range including Pyramid Lake NV-
341 PM PDT Mon Jul 19 2021

...STRONG THUNDERSTORM NEARING HIGHWAY 50 NEAR EDWARDS CREEK
VALLEY...

At 338 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of New Pass Summit, moving northwest at 15 mph.

Heavy rain and winds in excess of 45 mph will be possible with this
storm.

Locations impacted include...
Healy Peak and Highway 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with this storm and may lead to
ponding of water on Highway 50. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3954 11752 3947 11765 3944 11764 3939 11770
      3965 11792 3976 11760
TIME...MOT...LOC 2238Z 147DEG 13KT 3948 11764

SS

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:22 PM PDTSpecial Weather StatementREVStorey38 min
Jul 19, 3:26 PM PDTSpecial Weather StatementREV49 min
Jul 19, 4:29 PM PDTAreal Flood AdvisoryREVWashoe2 hr

Nearby

Special Weather Statements in Nevada, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.